Oct 4, 1999
Dear Mr. Reznik, I would be most grateful if you could please advise on the following. I have just received the antibody HIV 1/2 test done at 187 days (negative) but I have some questions. I have some reddenings in my mouths corners. The lips are sore there and the skin starts to break and peel. My doctor has told me that it is so due to the lack of certain vitamins (A, E) and advised that I buy liquid vitamin A and apply it there. She also said that it is neither herpes nor anything serious. What is it then? Thank you in advance for your help.Kind regards, Alexander
Response from Dr. Reznik
What you have described sounds very much like angular cheilitis. This lesion is more prevalent in HIV+ individuals when compared to HIV- individuals, but does occur in both populations. Angular cheilitis, of itself is not diagnostic of HIV infection. It appears as cracks or fissures radiating from the corners of the mouth. For a picture representation of angular cheilitis, please visit the following URL: http://www.hivdent.org/slides/angular_cheilitis.htm
Angular cheilitis may be caused by such factors as decreased vertical of dentures, iron deficiency anemia, and vitamin B deficiencies. In immunocompromised individuals, angular cheilitis is usually caused by a fungal organism, candida albicans, and is managed with the use of topical antifungal creams or ointments such as Nizoral cream.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.